New vaping health alert after boy, 16, suffers "catastrophic" respiratory failure
People should regard e-cigarettes as safer than tobacco at their “peril”, doctors say, after they treated a 16-year-old boy who suffered “catastrophic” respiratory failure thought to have been caused by vaping.
The teen, who has not been named, was admitted via A&E to Nottingham University Hospitals NHS Trust after becoming seriously unwell.
He was treated for hypersensitivity pneumonitis (HP): a type of allergic reaction to something breathed in which results in inflammation of the lung tissue.
The boy became so ill that he was put on a type of life support - extra corporeal membrane oxygenation (Ecmo) - which is an exterior artificial lung that puts oxygen into the blood and pumps it around the body.
Writing in the journal Archives Of Disease In Childhood, doctors said the “previously well young person presented with a catastrophic respiratory illness” which put his life in danger.
They said the trigger was likely to have been an immune response to a chemical in e-cigarette fluid, and that important lessons must be learned.
Scientists across the UK are becoming increasingly divided over whether vaping is safe.
While evidence continues to be published on risks associated with vaping, Public Health England (PHE) stands by its claim that vaping is 95 per cent less harmful than smoking.
It says non-smokers should not try vaping, but smokers would be far healthier if they made the switch to e-cigarettes.
In the new case study, doctors said the boy, who had not been diagnosed with asthma, was admitted to hospital following a week of fever, persistent cough, and increasing difficulty with breathing.
His condition deteriorated rapidly, and he developed respiratory failure, and was put on Ecmo plus intravenous antibiotics and steroids.
Ten days later his condition became critical, and he developed severe muscle weakness, requiring a long period of rehabilitation.
The teenager revealed “that he had recently started to use e-cigarettes fairly frequently, using two different liquids, purchased over the counter”, doctors wrote.
After two months, he was still suffering and so skin tests were taken with vaping fluid, which made his symptoms worse.
Blood samples also showed that he had more antibodies to one of the two liquids, raising the possibility that this might have been the source of his reaction.
After 14 months, the teenager eventually recovered.